Pennsylvania, 2013

Damaging Wind in Pennsylvania, September 2, 2013

September 2, 2013 · NWS PBZ · 1 event in 1 county or zone

Isolated severe thunderstorms developed ahead of and along a cold front that moved southeast from the eastern Great Lakes across the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed ahead of and along a cold front that moved southeast from the eastern Great Lakes across the Upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 2, 2:29 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 2, 2:29 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...THEN HIGH
PRESSURE WILL BUILD IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A CDFNT FM SW NY INTO CNTRL OH WL CONT TO MOVE E ACRS THE RGN THIS
EVE. BEST UPR SPPRT AND INSTBY REMAINS ALG THE NRN PTN OF THE FNT
IN FAR NRN PA AND NY. LMTG FACTORS IN MORE WDSPRD TSTM DVLPMNT
FURTHER S HAVE BEEN A LACK OF UPR LVL SPPRT AND SOME WARMING IN
THE MID LVLS. MOST FAVORABLE AREA FOR MORE ORGANIZED SVR THREAT
APPEARS TO BE GENLY N OF I 80...WHERE A SVR TSTM WATCH HAS BEEN
ISSUED THRU THIS EVE. FURTHER SOUTH...THERE COULD BE AN ISOLD SVR
POTENTIAL THRU ERLY EVE WITH MID LVL DRY AIR ENHANCING WIND GUST
POTENTIAL...BUT ORGANIZED SVR NOT EXPD ATTM.

AFT FROPA THIS EVE EXP PRTL CLRG AND COOLER TEMPS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
BLDG HIGH PRES WL BRING DRY WEA AND BLO SEASONAL AVG TEMPS. COOL
AIR ALOFT SHOULD BRING SCT-BKN STRATOCU TUE WITH MCLR SKIES BY
WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRES WL BE IN CTRL THRU MOST OF THE PD. ONLY EXCEPTIONS WL BE
WK CDFNTS MOVG THRU THU AND SUN. MOISTURE IS LMTD HOWEVER SO THESE
SHOULD GO THRU MAINLY DRY. AFT A COOL START TO THE PD TEMPS SHOULD
INCR BACK TO SEASONAL AVGS BY THE WKEND.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CIGS HAVE LIFTED THIS AFTN AS THE UPR OH BNDRY LYR MIXES WITH
WARMING AND THE APPRCH/PASSAGE OF A STRONG CDFNT. SCT SHWR DVLPMNT
IS ALSO EXPECTED AS THE FRONT PLOWS THRU THE MOIST SFC
AIRMASS...BUT TSTM COVG SHOULD BE SOMEWHAT LTD BY WARMTH ALOFT.

GENL MVFR CAN THUS BE EXPECTED UNTIL PASSAGE OF THE FRONT THIS
EVE. MORE RESTRICITIONS ARE FORECAST FOR TUESDAY AS COLD ADVCTN
STEEPENS THE LLVL LAPSE RATE AND SPPRTS STRATOCU FORMATION.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... NO WIDESPREAD AREAS
OF IFR ARE EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/15
Hazardous weather outlook, Sep 2, 2:24 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT MON SEP 2 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021>023-041-031930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
324 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-031930-
VENANGO-FOREST-CLARION-JEFFERSON PA-
324 PM EDT MON SEP 2 2013

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, Sep 2, 3:40 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     1 NW MALVERN            40.70N  81.20W
09/02/2013                   CARROLL            OH   911 CALL CENTER

            TREES AND WIRES DOWN ON CITRUS ROAD

&&

EVENT NUMBER PBZ1302732

RG
Special weather statement, Sep 2, 3:51 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT MON SEP 2 2013

PAZ016-022130-
JEFFERSON PA-
451 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 5 MILES WEST OF BROCKWAY...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  BROCKWAY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4120 7871 4120 7876 4115 7879 4115 7899
      4134 7899 4134 7889 4133 7888 4127 7874
      4126 7873 4124 7874 4123 7870

07
Special weather statement, Sep 2, 4:01 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT MON SEP 2 2013

PAZ016-023-022145-
INDIANA PA-JEFFERSON PA-
501 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA AND
SOUTHERN JEFFERSON COUNTIES...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 2 MILES NORTH OF DORA...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  DORA...               PUNXSUTAWNEY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4084 7881 4090 7921 4110 7921 4108 7880
      4084 7880

07
Special weather statement, Sep 2, 4:30 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT MON SEP 2 2013

OHZ039-049-050-059-WVZ002-003-022215-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS OH-
530 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORMS WILL AFFECT BROOKE...HARRISON...NORTHERN
BELMONT...NORTHERN OHIO...SOUTHEASTERN TUSCARAWAS AND SOUTHERN
JEFFERSON COUNTIES...

AT 526 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF UNIONPORT TO 3 MILES SOUTHEAST OF GILMORE...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  TIPPECANOE...         RICHMOND...           JEWETT...
  GILMORE...            UNIONPORT...          HOPEDALE...
  CLENDENING...         WINTERSVILLE...       CADIZ...
  FREEPORT...           STEUBENVILLE...       PIEDMONT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4045 8077 4033 8052 4016 8052 4003 8109
      4010 8123 4017 8123 4017 8133 4021 8134
      4022 8149 4027 8160

FRIES
Local storm report, Sep 2, 4:46 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     1 WSW FROSTBURG         40.96N  79.06W
09/02/2013                   JEFFERSON          PA   TRAINED SPOTTER

            SMALL LIMBS DOWN ON ROUTE 536

&&

EVENT NUMBER PBZ1302733

RG
Special weather statement, Sep 2, 5:02 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT MON SEP 2 2013

PAZ023-022245-
INDIANA PA-
602 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA COUNTY...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 5 MILES SOUTH OF
PUNXSUTAWNEY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MARION CENTER...      GLEN CAMPBELL...

DO NOT DRIVE YOUR VEHICLE WHERE WATER COVERS THE ROAD.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4077 7910 4091 7899 4090 7880 4080 7880
      4073 7880

07

The radar

The State College radar (KCCX), 80 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
September 2, 5:50 PM EST
Where
Indiana County, 1.57 mi E of Pine Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.670, -78.890

The 911 Call Center reported a tree down on State Route 580.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473308.